Kansas, 2012Damaging Wind in Kansas, September 30, 2012
September 30, 2012 · NWS GLD · 1 event in 1 county or zone
Scattered thunderstorms developed during the afternoon and evening over Northwest Kansas. One of these storms produced severe wind gusts in Russell Springs, tearing down five, 2 inch diameter tree limbs.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed during the afternoon and evening over Northwest Kansas. One of these storms produced severe wind gusts in Russell Springs, tearing down five, 2 inch diameter tree limbs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 30, 2:43 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Sep 30, 2:43 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
243 PM MDT SUN SEP 30 2012
.SHORT TERM...(TONIGHT THROUGH MONDAY)
ISSUED AT 1259 PM MDT SUN SEP 30 2012
NORTHWEST FLOW WILL BRING A SHORTWAVE ACROSS THE REGION TONIGHT.
HOWEVER H8-7 LAYER MEAN RH IS LIMITED AND DYNAMICS ARE WEAK. THERE
IS ENOUGH CAPE FOR THUNDERSTORMS SO WILL GO WITH A SLIGHT CHANCE
OF THUNDERSTORMS FOR THE FA THIS EVENING WITH SOME CHANCE POPS IN
THE EAST NEAR THE SURFACE TROUGH. DYNAMICS WILL WEAKEN AS THE
SHORTWAVE EXITS BY 06Z MONDAY. POPS WILL BE LOWERED TO NIL AT THIS
POINT AND CONTINUE THROUGH MONDAY AS SUBSIDENCE BUILDS INTO
NORTHWEST KANSAS. MIN TEMPERATURES TONIGHT WILL FALL INTO THE
UPPER 40S IN EASTERN COLORADO WITH AROUND 50S ELSEWHERE. MAX
TEMPERATURES MONDAY WILL RANGE FROM 70 TO 75.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 239 PM MDT SUN SEP 30 2012
MONDAY NIGHT THROUGH TUESDAY WILL BE DRY AS AN UPPER LEVEL SHORT
WAVE RIDGE AND SURFACE RIDGE MOVE THROUGH THE AREA. MONDAY NIGHT
LOW TEMPERATURES APPROACH THE MID 30S FROM MCCOOK SOUTHEAST TO HILL
CITY...WHICH MAY CAUSE LOW LYING AREAS TO SEE PATH CY FROST. WILL
KEEP A MENTION OF FROST OUT OF THE FORECAST FOR NOW SINCE MOST
MODELS HAVE LOWS JUST ABOVE FROST CRITERIA. HOWEVER WITH DEW POINTS NEAR
30 DEGREES AT SUNRISE...CLEAR SKIES AND LIGHT WINDS...LOWS MAY BE A
FEW DEGREES TOO WARM. ON A SIDE NOTE THE AVERAGE FIRST FREEZE FOR
THE TRI-STATE AREA USUALLY OCCURS IN THE NEXT 10 DAYS.
TUESDAY NIGHT THE SHORT WAVE RIDGE MOVES SOUTH AS AN UPPER LEVEL
LONG WAVE TROUGH DROPS OUT OF CANADA INTO THE NORTHWEST US WITH A
STRONG COLD FRONT AHEAD OF IT. MODELS DIFFER ON THE SPEED OF THE
COLD FRONT...WITH THE NAM/SREF AND SOME OF THE 12Z GEFS MEMBERS
MOVING THE FRONT HALFWAY THROUGH THE AREA BY SUNRISE WEDNESDAY. THE
12Z GFS HAS SPED THE FRONTAL PASSAGE UP SOME. GIVEN THE CURRENT
FASTER TREND...AND THE FACT THE NAM HAD THE A BETTER HANDLE ON THE
SURFACE TROUGH FOR SUNDAY...AM LEANING TOWARDS THE FASTER FRONTAL
PASSAGE FOR LATE TUESDAY/EARLY WEDNESDAY. A FASTER FRONTAL PASSAGE
WILL PLACE THE FRONT AHEAD OF THE BETTER 1000-500MB MOISTURE...SO AM
NOT EXPECTING MUCH IF ANY PRECIP. WITH THE FRONT AT THIS POINT.
WEDNESDAY THROUGH SUNDAY GENERAL MODEL TREND HAS BEEN TO SPEED UP
THE FRONTAL TIMING FOR WEDNESDAY AS MENTION PREVIOUSLY...RESULTING
IN A DRY FRONTAL PASSAGE. MODELS INCREASE THE 1000-500MB RELATIVE
HUMIDITY BEHIND THE FRONT AND AHEAD OF THE MAIN SHORT WAVE
TROUGH...HOWEVER MODELS STILL DIFFER AS TO HOW FAR SOUTH THE TROUGH
WILL DIG AND HOW FAST THE TROUGH WILL EXIT THE AREA WEDNESDAY
NIGHT. MODELS CONSENSUS IS LEANING TOWARDS KEEPING THE MAJORITY OF
THE TROUGH FURTHER NORTH...BUT THERE IS STILL A CHANCE THE ENTIRE
AREA MAY RECEIVE RAINFALL SO HAVE AT LEAST SLIGHT PRECIP. CHANCES FOR THE
ENTIRE AREA WED. NIGHT. THROUGH THE REST OF THE WEEK THE UPPER
LEVEL TROUGH BROADENS OVER THE NORTHERN CONUS AS IT MOVES EAST.
TOWARD THE END OF THE WEEK ANOTHER SHORT WAVE TROUGH/COLD FRONT DIVES SOUTH
THROUGH THE FLOW...MOVING OVER THE AREA FRIDAY NIGHT...GIVING THE
AREA A SHOT AT PRECIP. THROUGH SUNDAY.
BEHIND THE COLD FRONT TEMPERATURES WILL BE 5 TO 15 DEGREES BELOW
NORMAL. THURSDAY NIGHT THROUGH SATURDAY NIGHT LOW LYING AREAS WILL
BE AT RISK FOR FROST AS TEMPERATURES DIP TO THE MID 30S.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1137 AM MDT SUN SEP 30 2012
VFR CONDITIONS WILL CONTINUE AT KGLD AND KMCK OVER THE NEXT 24 HOURS.
A DISTURBANCE WILL PRODUCE SOME THUNDERSTORMS THIS AFTERNOON AND
EVENING THAT MY IMPACT THE SITES. FORECAST SOUNDINGS INDICATE THAT
STORMS WILL BE HIGH BASED. ACTIVITY SHOULD DISSIPATE OR MOVE EAST
OF THE SITES BY 04Z. BREEZY NORTHWEST WIND WILL FOLLOW THROUGH
MONDAY MORNING.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...FS
LONG TERM...JTL
AVIATION...FS
Hazardous weather outlook, Sep 30, 3:19 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
319 PM MDT SUN SEP 30 2012
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
319 PM MDT SUN SEP 30 2012 /419 PM CDT SUN SEP 30 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE ENTIRE AREA THROUGH
THIS EVENING. MOST OF THE STORMS ARE NOT EXPECTED TO BE SEVERE.
HOWEVER...A FEW STORMS COULD PRODUCE HAIL NEAR THE SIZE OF
QUARTERS AND DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THIS EVENING.
BULLER
In the hours before
Special weather statement, Sep 30, 2:33 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
233 PM MDT SUN SEP 30 2012
COZ090-302100-
YUMA COUNTY-
233 PM MDT SUN SEP 30 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEECHER ISLAND...MOVING SOUTHEAST AT 35 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3977 10205 3958 10205 3958 10233 3991 10232
3994 10209
TIME...MOT...LOC 2034Z 334DEG 32KT 3982 10216
024Special weather statement, Sep 30, 2:53 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
253 PM MDT SUN SEP 30 2012
COZ091-302130-
KIT CARSON COUNTY-
253 PM MDT SUN SEP 30 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF KIRK...MOVING SOUTH AT 20
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3923 10221 3923 10256 3957 10253 3957 10227
TIME...MOT...LOC 2053Z 004DEG 18KT 3949 10241
024
Special weather statement, Sep 30, 3:06 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
306 PM MDT SUN SEP 30 2012
KSZ027-028-041-042-302130-
GREELEY-LOGAN-WALLACE-WICHITA-
406 PM CDT SUN SEP 30 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...GREELEY
COUNTY IN WEST CENTRAL KANSAS...WICHITA COUNTY IN WEST CENTRAL KANSAS
AND WALLACE COUNTY IN WEST CENTRAL KANSAS...
AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF WALLACE...MOVING SOUTH AT 20
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3850 10128 3850 10169 3888 10162 3889 10139
TIME...MOT...LOC 2107Z 357DEG 18KT 3879 10150
024
Special weather statement, Sep 30, 3:19 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
319 PM MDT SUN SEP 30 2012
KSZ014-028-302145-
LOGAN-THOMAS-
419 PM CDT SUN SEP 30 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND LOGAN
COUNTY IN WEST CENTRAL KANSAS...
AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF MONUMENT...MOVING SOUTH AT 20
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3885 10125 3928 10119 3928 10084 3885 10082
TIME...MOT...LOC 2119Z 358DEG 19KT 3915 10104
024
Special weather statement, Sep 30, 3:38 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
338 PM MDT SUN SEP 30 2012
COZ091-092-302215-
CHEYENNE COUNTY-KIT CARSON COUNTY-
338 PM MDT SUN SEP 30 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF VONA...MOVING SOUTH AT 25 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3878 10256 3878 10295 3918 10290 3919 10266
TIME...MOT...LOC 2138Z 356DEG 20KT 3909 10277
024
Special weather statement, Sep 30, 3:56 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
356 PM MDT SUN SEP 30 2012
COZ090-KSZ001-302230-
CHEYENNE-YUMA COUNTY-
356 PM MDT SUN SEP 30 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO AND CHEYENNE
COUNTY IN NORTHWEST KANSAS...
AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEECHER ISLAND...MOVING SOUTH AT 25 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3957 10184 3958 10229 3996 10226 3997 10188
TIME...MOT...LOC 2157Z 356DEG 22KT 3978 10209
024
Thunderstorm Wind, Logan
- When
- September 30, 4:00 PM CST
- Where
- Logan County, Russell Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100
- Reported by
- Public
- Coordinates
- 38.920, -101.170
The time of the report was estimated based on radar data. The wind speed was estimated based on five, 2 inch diameter tree limbs being broken.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Mississippi, September 30, 2012$60,000 · EF1 · 1 event
- Tornado and Damaging Wind in Mississippi, September 30, 2012$35,000 · EF1 · 2 events
- Hail and Damaging Winds in Puerto Rico, September 30, 2012$26,000 · 0.5 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 30, 201251 kt wind · 10 events
- Tornado and Hail in Nebraska, September 30, 2012EF0 · 4 events
- Heavy Rain in Florida, September 30, 20124 events
- Flash Flood and Heavy Rain in Arizona, September 30, 20122 events
- Damaging Winds in Texas, September 30, 201252 kt wind · 2 events
- Hail in Nebraska, September 30, 20121 in hail · 2 events
- Hail in Nebraska, September 30, 20121.75 in hail · 2 events
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, September 30, 20121 event
- Hail in New Mexico, September 30, 20121 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406894.